Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 19, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 14, 2019, 5:31 AM EDT for Alger County, Michigan. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 5:31 AM EDT (09:31 UTC)
- Expired
- Sep 14, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WHUS43 KMQT 140931 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 531 AM EDT Sat Sep 14 2019 MIZ006-150000- /O.NEW.KMQT.BH.S.0019.190914T0931Z-190915T0000Z/ Alger- 531 AM EDT Sat Sep 14 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ RJT
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 3:53 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 14, 3:53 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
353 AM EDT Sat Sep 14 2019
.SHORT TERM...(Today and tonight)
Issued at 352 AM EDT SAT SEP 14 2019
5H low continues a northward track across NW Ontario this morning,
dragging a surface low into James Bay. A progressive flow over the
CONUS will allow a weak 5H ridge to move into the upper Great Lakes
today and tonight. The approaching ridge will bring an end to the
gusty winds later this morning along with decreasing cloud cover,
which is noted on the latest satellite imagery. 850 MB temperatures
rise some 2-3C across the area with warm air advection developing
ahead of the ridge, and with an increase in sunlight today expect
temperatures to rebound nicely. Have trended up on today's highs to
account for this, although increasing clouds over the west late in
the afternoon ahead of an approaching shortwave may temper the
warming a bit there. Still, temperatures will recover to near
seasonal averages in most areas.
Tonight, there is a chance for showers and isolated thunderstorms
over the southern sections of Upper Michigan as the shortwave pushes
through the region. Better moisture and instability focused along
the Wisconsin border region into the eastern U.P. along and north of
a warm front. Latest short-range precipitation models support this
scenario as they have become more consistent with locating best
precipitation chances there. With 5H flow remaining progressive
overnight, the precipitation will decrease in coverage and
intensity, with the far western areas drying out with a weak surface
ridge beginning to push into that area. As for temperatures, cloud
cover and ongoing S-SE flow will hold temperatures up above seasonal
averages.
.LONG TERM...(Sunday through Friday)
Issued at 352 AM EDT SAT SEP 14 2019
The overall story as we progress through the upcoming week is the
return of above-normal, summer-like warmth. In regards to
precipitation chances, the models really struggle to collectively
agree upon the timing of shortwaves and surface features that could
bring about additional precipitation, so right now did not make any
major adjustments to the NBM PoPs.
On Sunday, shortwave activity and a weak surface low lifting across
the western Great Lakes will bring with it increased cloud cover and
some small chances for precipitation. Right now have kept mentions
of thunder out of the forecast as the axis of unstable air looks to
remain south of the area. Behind the low, as it exits eastward
Sunday night, upper-level ridging builds into the Northern Plains
and shifts surface ridging overhead. This will help shut down any
lingering showers Sunday night through Monday. Throughout the day
Monday, high pressure will continue to slide east of the area,
placing us under return flow and the start of a nice warming trend.
Much of Monday looks to remain dry, with a slight chance for showers
and perhaps a rumble of thunder Monday night out west. Otherwise,
moving forward confidence is not high when it comes to the timing of
additional rounds of showers/storms from mid-week on. With the ECMWF
and Canadian being similar in speed/shortwave tracks through
Wednesday, and the GFS appear to be the quicker solution, did tend
to the lean the forecast towards the ECMWF/Canadian solutions for
Tuesday through Wednesday. This would favor a drier day on Tuesday,
and then increased chances for showers/storms out west late
Wednesday, then progressing eastward overnight into Thursday
morning. Ahead of this first round of precipitation, and depending
on the timing of precipitation, Tuesday and Wednesday both look to
be very warm, summer-like days. With 850mb temperatures pushing
20+C, temperatures could warm a bit more than currently forecast,
especially where any downsloping terrain influences develop.
As we progress through the end of the week, again it will all depend
on the timing/speed of the first shortwave discussed above. Given
the uncertainty, opted to maintain the widespread low-PoP NBM
forecast for later next week. However, it should be noted that this
time period does not look like it will be a washout, and there
should be a few days of drier weather. It does look like we will see
a subtle cool down behind the initial wave, but the main axis of
ridging aloft looks to remain in place through the first half of
next weekend so the above-normal temperatures look to continue.
Then, we start to see a trend towards southwest flow aloft as
longwave troughing gradually pushes eastward across the western and
central CONUS for the latter half of next weekend. This bout of
southwest flow looks to usher in deeper moisture and another chance
for showers and storms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 130 AM EDT SAT SEP 14 2019
Gusts will gradually subside and cigs gradually rise late
tonight/early this morning as low pressure area over northern
Ontario lifts off to the northeast. MVFR cigs at IWD and CMX will
clear out about 08-10z (SAW should stay VFR) and then it's VFR all
day Saturday with high pressure moving through. VFR cig builds in to
all three sites from the SW by the end of the TAF period ahead of
the next (much weaker) system.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 352 AM EDT SAT SEP 14 2019
Stannard Rock still showing gales to 45 knots this morning, however
most other marine sites on western and central Lake Superior have
winds decreasing as high pressure moving in. Gale warnings will be
dropped over the next few hours as the gradient relaxes as the
surface low moves northward into James Bay and a weak ridge of high
pressure moves in. Another weak low pressure system will move
through Saturday night into Sunday, but winds speeds will remain
below 20 knots. High pressure returns to the upper Great Lakes
Monday into Tuesday, keeping winds light, however winds increase a
bit on Wednesday with the approach of a low pressure trough.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 6 AM EDT early this morning for LSZ243>245-
264>266.
Gale Warning until 5 AM EDT /4 AM CDT/ early this morning for
LSZ241-242-263.
Lake Michigan...
None.
&&
SHORT TERM...RJT
LONG TERM...Ritzman
AVIATION...RJT
MARINE...RJTHazardous weather outlook, Sep 14, 4:48 AM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 448 AM EDT Sat Sep 14 2019 MIZ001-003-006-007-150900- Keweenaw-Northern Houghton-Alger-Luce- 448 AM EDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Large waves up to 8 feet will continue to impact the western shoreline of the Keweenaw Peninsula through this morning, and Lake Superior shoreline east of Munising and over to Whitefish Point through mid-day. The large waves may lead to minor beach erosion and lakeshore flooding. Large waves will create a high swim risk for beaches along the Lake Superior shoreline across Alger County. See the latest beach hazard statement for further details and remember, Stay Dry When Waves Are High! .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms may return at times next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed beach erosion or lakeshore flooding to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. MIZ002-004-005-009>014-084-085-150900- Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-Delta- Southern Schoolcraft-Southern Houghton-Northern Schoolcraft- 448 AM EDT Sat Sep 14 2019 /348 AM CDT Sat Sep 14 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Thunderstorms are possible, especially over the south half of western and central Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms may return at times next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed beach erosion or lakeshore flooding to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-150900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 448 AM EDT Sat Sep 14 2019 /348 AM CDT Sat Sep 14 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Lingering westerly gales to 35 knots will diminish later this morning. See the latest marine weather message and Lake Superior marine forecasts for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-150900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 448 AM EDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms may return at times next week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:00 AM EDT | Small Craft Advisory | MQT | 11 hr | |
| Sep 14, 7:36 AM EDT | Small Craft Advisory | MQT | 8 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.